Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Fixed points and powers of self-maps of $H$-spaces


Authors: Gregory Lupton and John Oprea
Journal: Proc. Amer. Math. Soc. 124 (1996), 3235-3239
MSC (1991): Primary 55M20, 55P45, 55P62
DOI: https://doi.org/10.1090/S0002-9939-96-03405-3
MathSciNet review: 1328360
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new proof of the following result due to Duan: Let $f\,:\, X \to X$ be any self-map of a finite connected $H$-space. Then $f^{k}$ has a fixed point if $k \geq 2$. Our proof is based on an approach due to Steve Halperin, whereby the Lefschetz number of a self-map is expressed in terms of the eigenvalues of the induced homomorphism of rational homotopy groups. This allows us to give a considerably shorter proof which avoids most of the technicalities of the original proof.


References [Enhancements On Off] (What's this?)

  • [Bro] R. F. Brown, The Lefschetz Fixed Point Theorem, Scott, Foresman and Co., 1971. MR 44:1023
  • [G-M] P. Griffiths and J. Morgan, Rational Homotopy Theory and Differential Forms, Birkhäuser, 1981. MR 82m:55014
  • [Dua-1] Duan H., The Lefschetz Number of Self-Maps of Lie Groups, Proc. A. M. S. 104 (1988), 1284--1286. MR 89d:55002
  • [Dua-2] Duan H., A characteristic polynomial for self-maps of $H$-spaces, Quart. J. Math. Oxford 44 (2) (1993), 315--325. MR 94j:55003
  • [Hal] S. Halperin, Spaces whose rational homology and de Rham homotopy are both finite dimensional, Astérisque: Homotopie algèbrique et algébra locale 113-114 (1984), Soc. Math. France, 198--205. MR 86a:55014
  • [Hun] T. Hungerford, Abstract Algebra, An Introduction, Saunders, 1990.
  • [Lan] S. Lang, Algebra, corrected reprint, Addison Wesley, 1971. MR 33:5416
  • [Spa] E. Spanier, Algebraic Topology, McGraw-Hill, 1966. MR 35:1007

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 55M20, 55P45, 55P62

Retrieve articles in all journals with MSC (1991): 55M20, 55P45, 55P62


Additional Information

Gregory Lupton
Affiliation: Department of Mathematics, Cleveland State University, Cleveland, Ohio 44115
Email: Lupton@math.csuohio.edu

John Oprea
Affiliation: Department of Mathematics, Cleveland State University, Cleveland, Ohio 44115
Email: Oprea@math.csuohio.edu

DOI: https://doi.org/10.1090/S0002-9939-96-03405-3
Keywords: Fixed point, Lefschetz number, $H$-space, rational homotopy
Received by editor(s): October 20, 1994
Received by editor(s) in revised form: April 3, 1995
Communicated by: Thomas Goodwillie
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society